Action on Pain
1,467 members222 posts

Relief from sciatica?

Hi folks, to cut a long story very short, 14 years ago (2003) I had three operations on my back. I was a nurse, the usual thing. I had a large disc protrusion at L4/5 so had a discectomy and five days later had another as the disc slipped again. It was also noted at the time that I had a mild disc protrusion at L5/S1. Three months after this, with almost no disc remaining, I had a fusion of L4/5 with titanium rods and screws. Fast forward to July last year 2017 and my sciatica makes an unwelcome return. An MRI shows my fusion is fine, the protrusion at L5/S1 is the same and apart from some degeneration etc, all is well with no indication for surgery. I am taking Co-codamol 30/500 one capsule four times a day ( can't tolerate any more than that ) which helps a little. I have been to a pain clinic and had two injections in my lower back which has helped with the discomfort and stiffness. My sciatica remains. It's mainly in one leg, the left, also my ankle and foot. I have numb areas in my leg and both feet but this has been so for years. The reason for my post is that, despite Co-codamol and the injections, some days my sciatica is so bad I feel I would be happy to have an amputation. Drastic I know and it would never happen! Does anyone else feel like this? I have an appointment at the pain clinic in June - is there any treatment specifically for sciatica? I am fortunate in that lying down relieves my pain but I can't spend the rest of my life lying down! I am only 58 and need to look after my husband. Thanks for any help!

2 Replies
oldestnewest

Hi Tennyson, I had a discectomy a year ago but was left with nerve ending sciatica and facet joint pain. I have had several injections and a nerve denervation. The denervation did help my back somewhat but I am still left with the sciatica. The only medication that takes the edge off is pregabalin. The cocodamol did absolutely nothing. Even dihydrocodeine did not do too much. The only medication that touches nerve pain seems to be gabapentin and pregabalin. Gabapentin affected my eyes so I was switched to pregabalin.

Reply

Hi Emma, many thanks for your reply. I am actually on Gabapentin but only 300mg at night, mainly to get a good night's sleep. I have been on as much as 1800mg a day but started to get brain fog. Following your reply, I am going to give it another try and starting today I am increasing to 2 x 300mg daily for a week and then maybe to 3 x 300mg a day if all is OK. Then I'll check in with GP. Thanks again.

1 like
Reply

You may also like...